Prescribing And Adverse Events

Studies of drug utilization in the elderly showed that older people receive disproportionate amounts of medication (Rochon and Gurwitz 1995). A study in rural persons 65 years or older showed that, of 967 interviewed, 71% took at least one prescription drug and 10% took five or more prescription medications. Again, women took more medications than men, and in both groups the number of drugs increased with age. The elderly comprised 18% of the population but received 45% of all prescription items (Lassila, Stoehrt Gangula 1996).

One in 10 admissions to acute geriatric units were caused or partly caused by adverse drug reactions. The drugs involved most commonly were benzodiazepines, warfarin, digoxin, and non-steroid antiinflammatories (Deaham and Barnett 1998). Tam-blyn (1996), in his review article, cited reports of adverse events causing 5-23% of hospitalizations, nearly 2% of ambulatory visits and 1 in 1000 deaths in the general population. These rates increase in the elderly. Errors in prescribing accounted for 19-36% of hospital admissions due to drug-related adverse events.

To compound this worrying situation, there is the concomitant use of over-the-counter (OTC) non-prescription drugs. Only 50% of physicians or health workers ask about OTC drug use, yet 40% of all drugs used by the elderly are non-prescription drugs. In all, 69% of the elderly use OTC drugs and 70% take at least one prescription, as described earlier. In addition, 31% take alcohol frequently (Conn 1992).

This new potential for adverse drug interaction is enormous. NSAIDs and aspirin interact with anticoagulants such as warfarin or coumadin, can increase the bleeding tendency, and not just from the stomach. Antacids can decrease the excretion of antidepressant tricyclics, quinidine, pseudoephi-drine and indomethacin. They can also reduce the absorption of digoxin and ^-blocker hypertensive medication. These are only a few of the multitude of interactive drug effects. This is imposed upon the reduced efficacy of hepatic metabolism and elimination, and renal excretion in the elderly; thus, drug OTC use can add to the recipe for toxic drug accumulation and, in the latter case of antacids, cause further damage to the kidney by loss of blood pressure control and worsening cardiac failure.

Was this article helpful?

0 0

Post a comment